New Mexico, 2016Flash Flood and Hail in New Mexico, May 31, 2016
May 31, 2016 · NWS ABQ · 3 events in 2 counties and zones
An unseasonably strong upper level low pressure system churning nearly stationary over New Mexico interacted with abundant low level moisture and instability to provide several days of very active weather. The first day of active weather produced several strong thunderstorms with heavy rainfall over the northern and central high terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level low pressure system churning nearly stationary over New Mexico interacted with abundant low level moisture and instability to provide several days of very active weather. The first day of active weather produced several strong thunderstorms with heavy rainfall over the northern and central high terrain. This activity moved south-southwest into nearby highlands and plains. An impressive downburst wind from a storm near Bingham produced a wind gust near 80 mph. Fortunately, no damage was incurred. The focus then turned to flooding as a slow-moving storm near House produced over 3 inches of rain and nickel size hail. State Road 252 was closed east of House due to high water over the roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 2:40 PM MST, 58 minutes earlier.
Area forecast discussion, May 31, 2:40 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
340 PM MDT TUE MAY 31 2016
.SYNOPSIS...
Back door cold front has progressed into the northeast quarter of
New Mexico as of mid afternoon with a pre-frontal windshift well
out ahead of it to near a Roswell to Los Alamos line. Both of
these are helping to tweak up low level moisture levels in their
wakes with the result being isolated to scattered shower and
thunderstorm development. This activity should continue for some
time into the evening hours, then perhaps trend down a little. The
greatest rainfall and strong storm potential should be near and a
little ways east of the central mountain chain. A few showers and
storms will also linger into the evening farther to the west...but
will produce significantly less rainfall. This pattern change will
yield a cooler, wetter weather pattern for Wednesday and to a
little lesser degree Thursday for most of the state, the exception
being areas mainly west of the Continental Divide. A good warmup
is expected late week into the weekend with storms chances
diminishing a good bit Friday, but perhaps ramping up east and
perhaps
&&
.DISCUSSION...
A pretty good crop of showers and thunderstorms has developed
along and some distance either side of the central mtn chain.
At least two synoptic scale boundaries exist across the fcst area,
or at least they did before storm outflows muddied the situation.
The more southerly boundary, likely a pre-frontal trough, as of
early aftn stretched from roughly Roswell to Los Alamos with the
actual back door front across far northeast NM. The main effect
will be a weak to moderate upslope flow established across the
the east half of the state tonight into Wed and to a lesser degree
Thu. Some moderate wind will accompany the front as it slides
down the eastern plains and should accelerate at least somewhat
through gaps and canyons of the central mountain chain. Currently
looking at sub wind advisory speeds into the Rio Grande Valley
starting between 5 or 6 pm and 8 or 9 pm and going well into the
eve, but there may be a few stronger pockets develop for a few
hours perhaps magnified by storm outflow boundaries. Higher
dewpoints will follow behind frontal passage and this coupled
with upslope flow on the eastern high plains and eastern faces of
both the central mountain chain and the continental divide will
fuel thunderstorm development Wed and to a lesser extent on
Thu. Temperatures will fall 10 to 15 degrees below average in
central to eastern NM Wednesday, rebounding slightly into
Thursday.
Some remnant moisture will be available for recycling on Friday,
but fcst models have, for the past couple days now, trended toward
less precip coverage so pops were lowered a bit, though not as
drastically as model averages. Upslope areas of the higher
terrain will be best storm candidates Fri with slight chances
continuing over the high terrain Sat. A highly amplified ridge of
high pressure aloft will set up over the western U.S. while a
wind shift could potentially slide into eastern NM with some
moisture advection helping storm chances, espec by Sun. Daytime
temps will fall back a few degrees in the east into Sunday due to
the aforementioned wind shift.
43
&&
.FIRE WEATHER...
Overall forecast theme remains the same. Today was the main
transition day with cooler and more moist conditions on tap for the
majority of the area through Thursday. The AZ border country will
experience the driest conditions during this period. A budding
atmospheric ridge will develop over the intermountain west as the
week progresses and influence more and more of our weather late week
into the weekend. This means a warming and drying trend from west to
east. The main fly in the ointment will be back door cold frontal
surges across the eastern plains. The extended period looks to be
muddled with less confidence due to the interplay between Pacific
lows and the upper ridge. Models are having a hard time dealing with
the low which is to be expected.
The squeeze play between the cut off Pacific low currently located
over southern AZ/northern Mexico and the translating
westward/southward back door cold front will continue during the
rest of today into tonight. Humidity recoveries will be much higher
tonight compared to last night. Drier storms will be found across
western areas and the wetter variety will be found across
central/eastern areas. Gusty outflow wind will be most prevalent
across fire weather zones 105/106 and 109 or southwest portions of
the forecast area. Storms will also be slow to move and have
erratic motions.
High confidence for a moisture gradient to set up between the Rio
Grande Valley and AZ state line Wednesday. Based on the time of
year...this means extra shower and thunderstorm activity favoring
the western highlands and southern portions of the forecast area. A
mix of dry and wet activity, meaning small footprints of wetting
rain, would be found west of the Rio Grande Valley. Wetter activity
elsewhere. The strongest gust potential due to the drier storms
would be found near the AZ state line and Four Corners area.
Humidity values will be unusually high east of the Continental Divide
with below normal temps. Mixing heights will be much lower although
remain on the higher side west of the Continental Divide. Much more
stable across the east.
There is high confidence that the atmosphere will experience a
transition Thursday/Friday as the cut off Pacific low slowly moves
off to the east and ridging takes over. Transport and storm steering
flow will change to a more northerly direction. Storms would tend to
favor the central mountain chain as the residual moisture recycles
out in the form or showers and thunderstorms. Western areas would
also experience some drier showers and thunderstorms but the
coverage would lessen. Expecting near to a little above normal
temperatures on Friday across the majority of the area.
The GFS/ECMWF and Canadian models are picking up on another back
door cold frontal surge late Friday or early Saturday. This would
jive with the atmospheric ridge pattern over the intermountain west.
How far the extra moisture surges westward is always a question mark
with these types of flows but anticipate a further west progression
due to thunderstorm outflow enhancement. The current RH forecast
grids may not reflect that as well. Either way...lower humidity and
warmer temperatures would be found near the AZ state line.
Thunderstorm coverage would most likely increase due to this feature
with wetting moisture favoring the central mountains eastward.
Early next week will largely be determined by the next Pacific low
and ridge interplay. As suspected...the models are having a hard
time dealing with the interplay. Suspect the upper low will end up
being more of a player during the earlier half of next week and
perhaps intensify storm coverages across the forecast area. Just way
to early to say one way or the other so confidence is not as good
during this period.
50
&&
.AVIATION...
18Z TAF CYCLE
Lots of aviation hazards today due to the upper and lower level
pattern. The western half will be impacted by higher based SH/TS.
Pretty hit and miss with slow storm motions and erratic behavior.
Gusts between 30 to 45 kt for a short duration possible with this
activity through the early to mid eve. More widespread SH/TS will
be found along the east slopes of the central mtns eastward during
day and night period. This is due to a back door cold front. Use
vis restrictions for some of the eastern activity. Eventually the
atmosphere will stabilize across the east and lead to low cigs/vis
restrictions. Likely terminals to be impacted include LVS and TCC
although more LVS in terms of IFR/LIFR possibilities. Central
terminal sites such as ABQ/AEG/SAF could also experience some
lower decks although intermittent.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 52 84 52 88 / 5 5 5 5
Dulce........................... 39 73 39 78 / 20 40 40 30
Cuba............................ 43 73 42 78 / 20 50 30 30
Gallup.......................... 43 80 43 85 / 10 10 10 5
El Morro........................ 41 72 40 79 / 10 20 20 10
Grants.......................... 43 75 41 82 / 10 20 20 10
Quemado......................... 44 75 45 81 / 10 20 10 5
Glenwood........................ 51 81 53 86 / 5 5 5 5
Chama........................... 38 66 38 71 / 30 70 40 60
Los Alamos...................... 50 69 48 73 / 20 50 40 40
Pecos........................... 45 65 44 72 / 50 70 40 50
Cerro/Questa.................... 41 67 41 73 / 50 60 50 40
Red River....................... 38 57 37 63 / 60 70 50 60
Angel Fire...................... 36 60 33 65 / 60 70 50 60
Taos............................ 42 69 41 76 / 30 40 30 40
Mora............................ 41 62 40 69 / 60 60 40 60
Espanola........................ 48 75 48 80 / 20 30 30 20
Santa Fe........................ 49 68 49 74 / 30 50 40 40
Santa Fe Airport................ 48 72 48 77 / 30 40 30 20
Albuquerque Foothills........... 56 73 54 80 / 10 40 40 20
Albuquerque Heights............. 58 76 55 82 / 10 30 30 20
Albuquerque Valley.............. 54 77 51 84 / 10 30 30 10
Albuquerque West Mesa........... 56 77 53 83 / 10 30 30 10
Los Lunas....................... 54 79 52 84 / 10 30 30 10
Rio Rancho...................... 54 77 53 82 / 10 30 30 10
Socorro......................... 54 81 53 85 / 10 30 30 10
Sandia Park/Cedar Crest......... 50 70 49 76 / 20 50 40 30
Tijeras......................... 53 73 49 79 / 20 50 40 30
Moriarty/Estancia............... 48 72 45 79 / 40 50 30 30
Clines Corners.................. 47 65 45 73 / 50 60 50 30
Gran Quivira.................... 49 69 46 75 / 30 50 40 20
Carrizozo....................... 50 73 51 76 / 10 40 40 20
Ruidoso......................... 42 64 44 68 / 30 60 50 50
Capulin......................... 46 65 46 74 / 60 50 30 40
Raton........................... 47 69 45 76 / 70 50 30 30
Springer........................ 50 70 50 77 / 60 50 30 20
Las Vegas....................... 45 64 44 72 / 70 50 40 40
Clayton......................... 51 71 50 78 / 50 30 20 10
Roy............................. 50 68 48 74 / 60 50 30 20
Conchas......................... 57 74 55 79 / 60 50 30 20
Santa Rosa...................... 55 71 52 77 / 70 50 40 20
Tucumcari....................... 54 75 53 80 / 60 50 30 10
Clovis.......................... 55 70 53 76 / 70 50 40 20
Portales........................ 57 70 55 75 / 70 50 40 30
Fort Sumner..................... 55 73 53 77 / 70 50 40 20
Roswell......................... 59 77 58 80 / 40 60 50 40
Picacho......................... 51 71 51 74 / 30 60 50 40
Elk............................. 46 65 48 69 / 30 60 50 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
43
Hazardous weather outlook, May 31, 4:06 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 AM MDT TUE MAY 31 2016
NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
506 AM MDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PLUNGE INTO NORTHEASTERN AND EAST CENTRAL NEW
MEXICO TODAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND
BEHIND THE FRONTAL BOUNDARY. SOME STORMS COULD TURN STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN NORTHEASTERN
TO EAST CENTRAL NEW MEXICO THIS AFTERNOON AND INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
WEDNESDAY WITH ACTIVITY BEING CONCENTRATED OVER AND JUST EAST OF
THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO...AS WELL AS THE EAST
FACES OF THE CONTINENTAL DIVIDE. A FEW STRONG STORMS WILL BE
POSSIBLE WITH HAIL AND GUSTY DOWNBURST WINDS.
THUNDERSTORMS WILL BE ISOLATED TO SCATTERED EACH DAY THROUGH THE
WEEKEND WITH LOCALLY HEAVY DOWNPOURS, SMALL HAIL, AND GUSTY
DOWNBURST WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS NORTHEASTERN AND EAST CENTRAL NEW MEXICO ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.
52
In the hours before
Special weather statement, May 31, 12:06 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT TUE MAY 31 2016
NMZ519-521-311915-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
106 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERNALILLO...
NORTHEASTERN VALENCIA AND WEST CENTRAL TORRANCE COUNTIES UNTIL 115 PM
MDT...
AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MEADOW LAKE...OR 13 MILES
EAST OF LOS LUNAS...MOVING NORTHWEST AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EL CERRO MISSION...MEADOW LAKE...TORREON...TAJIQUE...MANZANO AND RIO
COMMUNITIES NORTH.
OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS CAPILLA PEAK
CAMPGROUND...FOURTH OF JULY CAMPGROUND...NEW CANYON CAMPGROUND...RED
CANYON CAMPGROUND...TAJIQUE CAMPGROUND...AND PINE SHADOWS TRAILHEAD.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3503 10644 3476 10621 3475 10622 3474 10624
3473 10624 3457 10641 3469 10671
TIME...MOT...LOC 1905Z 144DEG 18KT 3475 10651
CLSpecial weather statement, May 31, 12:33 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
133 PM MDT TUE MAY 31 2016
NMZ515-529-311945-
NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
133 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 145 PM MDT...
AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TECOLOTE...OR 9 MILES SOUTHWEST OF LAS
VEGAS...MOVING SOUTHWEST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROMEROVILLE...TECOLOTE...SAN PABLO...CHAPELLE...
SAN GERONIMO AND OJITOS FRIOS.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 324 AND 342.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3554 10519 3533 10531 3543 10550 3546 10553
3548 10553 3550 10557 3561 10539
TIME...MOT...LOC 1932Z 023DEG 10KT 3551 10534
CLSpecial weather statement, May 31, 1:45 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT TUE MAY 31 2016
NMZ519-520-524-312100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SOUTH CENTRAL
HIGHLANDS-LOWER RIO GRANDE VALLEY-
245 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 300 PM MDT...
AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VEGUITA...OR 10 MILES SOUTH OF
BELEN...MOVING NORTHWEST AT 35 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
VALENCIA AND NORTH CENTRAL SOCORRO COUNTIES.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3430 10656 3447 10677 3470 10656 3459 10650
3453 10650 3450 10649 3448 10649 3448 10647
3451 10645 3444 10641
TIME...MOT...LOC 2044Z 122DEG 31KT 3451 10673
CLSpecial weather statement, May 31, 2:28 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT TUE MAY 31 2016
NMZ527-528-312145-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
328 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
345 PM MDT...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RATON CREWS AIRPORT...OR 13 MILES SOUTHWEST
OF RATON...MOVING NORTH AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RATON AND RATON CREWS AIRPORT.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 432 AND 454.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3661 10449 3663 10475 3692 10481 3692 10433
TIME...MOT...LOC 2128Z 198DEG 23KT 3673 10458
CL
Special weather statement, May 31, 2:57 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
357 PM MDT TUE MAY 31 2016
NMZ520-524-312215-
SOUTH CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY-
357 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY UNTIL 415
PM MDT...
AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF ESCONDIDA...OR 18 MILES EAST OF
SOCORRO...MOVING NORTH AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SOCORRO
COUNTY.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3394 10652 3398 10673 3431 10672 3428 10630
TIME...MOT...LOC 2157Z 198DEG 8KT 3409 10659
CL
Special weather statement, May 31, 2:59 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT TUE MAY 31 2016
NMZ527-528-312215-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
359 PM MDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
415 PM MDT...
AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RATON CREWS AIRPORT...OR 6 MILES SOUTH OF
RATON...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN IS ALSO LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RATON AND RATON CREWS AIRPORT.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 433 AND 456.
&&
LAT...LON 3661 10450 3677 10464 3696 10445 3674 10423
TIME...MOT...LOC 2158Z 231DEG 16KT 3680 10443
GUYER
Event by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Socorro
- When
- May 31, 3:38 PM MST to 3:45 PM MST
- Where
- Socorro County, Bingham
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.890, -106.370
Spotter reported an extreme downburst wind ahead of storm with gust near 80 mph in Bingham. No damage was incurred.
Flash Flood, Quay
- When
- May 31, 6:00 PM MST to 11:30 PM MST
- Where
- Quay County, 5.49 mi N of House to 4.48 mi SSW of House
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.729, -103.907
State Road 252 north and east of House closed due to severe flooding over the roadway. House reported 3.18 inches of rainfall in around 2 hours.
Hail, Quay
- When
- May 31, 6:05 PM MST to 6:08 PM MST
- Where
- Quay County, House
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.650, -103.900
Nickel size hail with torrential rainfall in House.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627263, 627267, 627265.